Alert archive / Iowa / Wind Advisories in 2019

Wind Advisory 7, NWS Quad Cities, IA

April 12, 201913 counties in Illinois; 18 counties in Iowa

NWS Quad Cities, IA issued this wind advisory at Apr 12, 2019, 3:52 AM CDT for 13 counties in Illinois; 18 counties in Iowa. It took effect at Apr 12, 2019, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2019, 3:52 AM CDT (08:52 UTC)
In effect from
Apr 12, 2019, 10:00 AM CDT
Expired
Apr 12, 2019, 8:00 PM CDT
In force
10 hr
Issued by
NWS Quad Cities, IA
All 31 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 25 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
113 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WWUS73 KDVN 120852
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
352 AM CDT Fri Apr 12 2019

...Very Windy Today...

.A strong storm system will move across Minnesota and Wisconsin
today bringing very windy conditions to the area. Winds will
increase to 25 to 35 mph by mid to late morning with gusts to 45
mph possible.

IAZ040>042-051>054-063>068-077-078-088-089-099-ILZ001-002-007-009-
015>018-024>026-034-035-121700-
/O.NEW.KDVN.WI.Y.0007.190412T1500Z-190413T0100Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Washington-Louisa-Henry IA-
Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Hancock-McDonough-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Washington, 
Wapello, Mount Pleasant, Burlington, Fort Madison, Galena, 
Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, 
Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, 
and Macomb
352 AM CDT Fri Apr 12 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

The National Weather Service in Quad Cities has issued a Wind
Advisory, which is in effect from 10 AM this morning to 8 PM CDT
this evening.

* Winds...Southwest 20 to 35 mph with gusts up to 45 mph.

* Timing...From mid morning through sunset.

* Impacts...Driving will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph or greater are
expected, which can make driving difficult, especially for high
profile vehicles.  Use extra caution if you are traveling.

&&

$$
2 follow-up statements
040 
WWUS73 KDVN 121633
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1133 AM CDT Fri Apr 12 2019

...Very Windy Today...

.A strong storm system will move across Minnesota and Wisconsin
today bringing very windy conditions to the area. Winds will
increase to 25 to 35 mph by mid to late morning with gusts to
45 mph possible.

IAZ040>042-051>054-063>068-077-078-088-089-099-ILZ001-002-007-009-
015>018-024>026-034-035-130045-
/O.CON.KDVN.WI.Y.0007.000000T0000Z-190413T0100Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Washington-Louisa-Henry IA-
Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Hancock-McDonough-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Washington, 
Wapello, Mount Pleasant, Burlington, Fort Madison, Galena, 
Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, 
Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, 
and Macomb
1133 AM CDT Fri Apr 12 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* Winds...Southwest 25 to 35 mph with gusts up to 45 mph.

* Timing...Now through sunset.

* Impacts...Driving will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph or greater are
expected, which can make driving difficult, especially for high
profile vehicles.  Use extra caution if you are traveling.

&&

$$
105 
WWUS73 KDVN 130045
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
745 PM CDT Fri Apr 12 2019

IAZ040>042-051>054-063>068-077-078-088-089-099-ILZ001-002-007-009-
015>018-024>026-034-035-130145-
/O.EXP.KDVN.WI.Y.0007.000000T0000Z-190413T0100Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Washington-Louisa-Henry IA-
Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Hancock-McDonough-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Washington, 
Wapello, Mount Pleasant, Burlington, Fort Madison, Galena, 
Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, 
Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, 
and Macomb
745 PM CDT Fri Apr 12 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

West to southwest winds have diminished below advisory criteria,
but may still occasionally gust to around 30 mph across 
portions of northeast Iowa this evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Apr 12, 3:52 AM CDT, 0 minutes earlier.

Area forecast discussion, Apr 12, 3:52 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
352 AM CDT Fri Apr 12 2019

.SYNOPSIS...
Issued at 351 AM CDT Fri Apr 12 2019

At 07Z on 4/12, the low pressure system that brought rounds of
rain to the area on Thursday is centered over the SD/MN/IA meeting
point. Extensive dry air was being pulled into the system from the
south and wrapped into the system. This dry air had taken
residence over the local area as seen in water vapor imagery, and
can be inferred from the convection having been pushed east into
the eastern parts of Wisconsin and Illinois. Observing plentiful
precipitation ongoing with this system over SD, ND & MN which is
important because of the ongoing local flooding which is detailed
in the Hydro discussion below.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 351 AM CDT Fri Apr 12 2019

The main story for the today and tonight time is going to be the
winds. The storm system will lift northeast over the next 24 hours
and the moisture associated with the system will generally stay
near the low center or to the north of it as the dry slot takes
residence of the local area. Anticipating dry conditions into
Saturday morning, however can't discount a few showers to develop
in the wrap around across the northern half of Iowa today as there
will be deep mixing and some instability which could spark a few
light scattered showers. Confidence is low on any of this activity
making it as far south as the local area due to the track of the
system moving northeast, so have not included precipitation
chances at this time. That being said, with a deeply mixed layer,
and the thermal and RH profiles, if precipitation would develop,
it could fall in the form of snow despite surface temperatures
being 3-5C.

On the backside of this strong storm system, cold air advection
will be ongoing through the day. Deep mixing develops during the
day with much of the area mixing to 850 or 800 mb. Looking at
forecast soundings, the average wind speed in the mixed layer is
in the upper 20kts, with speeds of 37 to 45kts at the top of the
mixed layer for the majority of the mixed layer. The HRRR is the
most robust with the boundary layer winds than most of the other
models, but given the strength of this system, with the strong
CAA and with unidirectional winds going aloft, hedged towards the
higher guidance. With the expected numbers, decided to go with a
wind advisory for the majority of the forecast area. This will be
a low-end and perhaps marginal wind advisory, but again expecting
the higher end of the guidance to happen so had enough confidence
to move forward with the advisory. Looking at the winds at
850-800 mb the strongest winds are expected across east central
Iowa into northern Illinois. May have been a bit liberal in
placement of the advisory as confidence is not as high with the
western and southern tiers of counties hitting criteria today.

Temperatures will be cool today with highs only in the low 40s in
the north to low 50s in the south. So, with the winds and mostly
cloudy skies it will be a rather raw day, with wind chills across
the north falling below freezing. Am also expecting RH's to be a
bit lower today due to the deep mixing. Straight mixing down of
dewpoints from 850 mb, would drop afternoon dewpoints into the low
to mid 20s. This would put RH's across the southern half of the
forecast area in the low to mid 30s. Did lower dewpoints a bit,
but not to that extent.

This evening, the winds will subside as the system pulls further
away from the area and high pressure builds into the south. Skies
will also clear and with a cold airmass in place, lows will likely
drop below freezing area-wide.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 351 AM CDT Fri Apr 12 2019

Another storm system will impact the Midwest Saturday night into
Sunday that does have the potential to produce accumulating snow.

Saturday
Assessment...high confidence

Quiet and dry conditions will be seen as high pressure quickly
moves through the Midwest. Temperatures will average below normal.

Saturday night and Sunday
Assessment...high confidence on a storm. Low confidence on
precipitation type and potential snow amounts.

The next storm system moves through the area. The early evening of
Saturday night will probably be dry with rain moving in by late
evening.

The question then becomes when does the change to mixed
precipitation or even a full change over to all snow occurs, and,
potentially how much snowfall.

Here the models are mixed in their respective solutions. Each model
suggests the potential for the atmosphere to cool to allow mixed
precipitation to occur. The question is will the overall forcing be
enough to force a full change over to all snow. The models are mixed
on this aspect but instinct says there will probably be a change
over to all snow.

HOWEVER, any significant snowfall accumulation will likely occur in
a narrow band, likely only 1 to 2 counties wide. Here the models
differ considerably where this band could form. The WRF suggests
west of the Mississippi. The CMC global essentially has as swing and
a miss for any accumulating snow. The GFS/ECMWF/FV3 suggest a
potential band of snow east of the Mississippi with the FV3 being
the most aggressive on potential accumulations.

The problem is that the ground has warmed up so snowfall rates will
need to be high in order to generate accumulations. Additionally,
there will be active melting occurring Sunday which may help to keep
accumulations in check.

So, as for pops the model consensus has the following;

Saturday evening...slight chance to chance pops south of an Ottumwa,
IA to Princeton, IL line for all rain.
Late Saturday night...slight chance to likely pops for most of the
area with rain/snow mix developing changing over to all snow.
Sunday...slight chance to categorical pops with the highest pops
along and east of the Mississippi. Precipitation initially in the
form of snow before changing to rain.

As for snowfall amounts...accumulations for most of the area will be
a trace to a dusting. However, there will likely be a mesoscale band
of accumulating snow that is 1-2 counties wide that produces 1-2
inches of accumulation. Right now an educated guess is either side
of a line from Rochelle, IL to Medill, MO.

Sunday night
Assessment...medium confidence

Lingering light snow will end Sunday evening east of the Mississippi
followed by dry conditions the rest of the night. The model
consensus has slight chance pops.

Monday on...

Monday through Tuesday
Assessment...high confidence

The model consensus has dry conditions for the area as high pressure
moves through the Midwest. Temperatures will average below normal
Monday followed by above normal temperatures Tuesday.

Tuesday night through Thursday
Assessment...high confidence on one or more storm systems. Low
confidence on timing and precipitation amounts.

The global models are suggesting more active weather for the Midwest
Tuesday through Thursday. There is agreement on a significant storm
system impacting the Midwest that should occur in two parts.
However, there is disagreement on the potential track and timing of
said system along with potential precipitation amounts.

The CMC global and ECMWF have the storm system taking a more
southern track which potentially places the area under the risk of
possibly seeing mixed precipitation that 'might' change over to
snow. The CMC global and ECMWF are much heavier on precipitation
amounts.

The GFS takes a more northern track keeping the area in mainly rain
and has about half the amount of precipitation compared to the ECMWF
and CMC global.

The FV3 takes a more southern track but slightly north of the CMC
global and ECMWF tracks. Precipitation amounts from the FV3 are
heavier across Iowa than the GFS and part of it would be in the form
of snow.

Right now the model consensus has chance pops Tuesday night and
chance to likely pops Wednesday through Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 138 AM CDT Fri Apr 12 2019

Drier air is wrapping around the low pressure system and has moved
into the local area, pushing east the rain and thunderstorms. The
storm system will lift to the northeast over the next 24 hours and
with moisture staying near the center of the system, have not
included any rain in the terminal forecasts. There is a chance
that a few light showers could develop on the south side of the
system still on Friday, but this would be confined to the northern
parts of the area (so would only impact the KCID and KDBQ
terminals. Low confidence on this though so again, not included in
the forecasts for this cycle. Going through Friday, strong
westerly winds can be expected, with the peak winds occurring from
17Z to 00Z. Winds will relax into the evening and overnight hours
Friday. As for ceilings, could see a period of MVFR ceilings this
morning at KCID, otherwise VFR ceilings are expected.

&&

.HYDROLOGY...
Issued at 351 AM CDT Fri Apr 12 2019

Focus remains on the Mississippi River as high levels and
moderate to major flooding continues. Now that the local rains
with the system are done, and the location of the snowpack is
known, confidence will be improved on the impact to the
Mississippi River and the tributaries. Precipitation was focused
on Wednesday and Wednesday night across southern Minnesota and far
northern Iowa with the precipitation falling as a mixture of rain
and snow. It appears that what fell as rain in the Iowa trib
basins will be enough to cause some rises but at this time, don't
expect flood stages to be reached. So this round of runoff will
move into through the system and into the Mississippi river in a
few days, so there will be some time for the Mississippi to
continue falling before gaining additional runoff. The next
concern will be when the new snow melts. A favorable aspect is
that the snow did not all fall in the Mississippi River watershed.
So looking at this snowmelt runoff alone, another crest will
happen, but likely will not be above what has already been
observed.

A wildcard to that scenario is what precipitation this coming
weekend will do and then another strong system is expected to
bring more precipitation to the region for the middle of next
week. Lots of uncertainty with these systems, and if they will
cause the tributary rivers to flood and if the Mississippi will
see higher crests. Beyond next week though, there is a signal for
a drier pattern to build in.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-
     Dubuque-Henry IA-Iowa-Jackson-Johnson-Jones-Lee-Linn-Louisa-
     Muscatine-Scott-Washington.

IL...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
     McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
     Whiteside.

MO...NONE.
&&

SYNOPSIS...Brooks
SHORT TERM...Brooks
LONG TERM...08
AVIATION...Brooks
HYDROLOGY...Brooks
Hazardous weather outlook, Apr 11, 9:48 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
948 PM CDT Thu Apr 11 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
948 PM CDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Windy conditions will return once again for Friday, with gusts
near 40 MPH at times during the afternoon.

There is the potential for a storm to impact the entire area
on Sunday. Rain and snow appear possible at this time, but it
is still too early to determine specific impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

Nearby

Wind Advisories in Iowa, 2019Wind Advisories in Illinois, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.